Indan Journal of Medical Research Indan Journal of Medical Research Indan Journal of Medical Research
  Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login  
  Home Print this page Email this page Small font sizeDefault font sizeIncrease font size Users Online: 3232       

   Table of Contents      
CLINICAL IMAGE
Year : 2020  |  Volume : 152  |  Issue : 7  |  Page : 163-164

Coumadin-induced cutaneous necrosis of the ear lobule


Department of General Medicine, Sri Manakula Vinayagar Medical College & Hospital, Puducherry 605 107, India

Date of Submission20-Nov-2019
Date of Web Publication25-May-2021

Correspondence Address:
Girija Subramanian
Department of General Medicine, Sri Manakula Vinayagar Medical College & Hospital, Puducherry 605 107
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijmr.IJMR_2255_19

Rights and Permissions

How to cite this article:
Subramanian G, Mammoo FR. Coumadin-induced cutaneous necrosis of the ear lobule. Indian J Med Res 2020;152, Suppl S1:163-4

How to cite this URL:
Subramanian G, Mammoo FR. Coumadin-induced cutaneous necrosis of the ear lobule. Indian J Med Res [serial online] 2020 [cited 2021 Aug 4];152, Suppl S1:163-4. Available from: https://www.ijmr.org.in/text.asp?2020/152/7/163/316797

Patient's consent obtained to publish clinical information and images.


A 28 yr old female, presented to the department of General Medicine, Sri Manakula Vinayagar Medical College and Hospital, Puducherry, India, in June 2017, was diagnosed to have Budd–Chiari syndrome (hepatic vein thrombosis) [Figure 1] due to anti-phospholipid syndrome. She received low-molecular-weight heparin for five days followed by oral anticoagulant (OAC) acenocoumarol (2 mg). On the second day of starting OAC, the patient complained of pain and altered sensation in the right ear lobule followed by development of oedema and ecchymosis, which ulcerated and healed in a month [Figure 2]A, [Figure 2]B, [Figure 2]C, [Figure 2]D. Her prothrombin time was normal. She was diagnosed to have coumadin-induced cutaneous necrosis (CICN), which affects 0.01–0.1% of the patients treated with OACs. CICN usually affects the areas with abundant subcutaneous fat such as the abdomen, buttocks, thighs, legs and breast in women and penis in men but rarely affects the ears.
Figure 1: Contrast-enhanced computed tomography abdomen showing non-opacified right hepatic vein.

Click here to view
Figure 2: (A) Right ear showing discolouration. (B) Lesion showing oedema on the third day. (C) Lesion showing ulceration on the eighth day. (D) Healed lesion on day 30.

Click here to view


Acenocoumarol was discontinued, and low-molecular-weight heparin was continued with local wound care. Patients with protein C deficiency, anti-thrombin III deficiency and positive anti-phospholipid antibodies (functional protein C and S deficiency) are prone to develop CICN. She underwent percutaneous transcutaneous hepatic vein angioplasty for hepatic vein recanalization and ultimately succumbed three months later due to poor medication adherence.

CICN should not be mistaken for a simple haematoma and ignored, since failure to identify the lesion early can end up with severe skin necrosis. Starting OACs after heparin, gradually building up the dose and avoiding large fluctuations of International Normalised Ratio (INR) may help avoid the development of such lesions in prone individuals.

Conflicts of Interest: None.


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Article Figures

 Article Access Statistics
    Viewed132    
    Printed0    
    Emailed0    
    PDF Downloaded28    
    Comments [Add]    

Recommend this journal